Florida, 2005

Hail in Florida, August 9, 2005

August 9, 2005 · NWS MLB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 9, 1:11 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 9, 1:11 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT TUE AUG 9 2005

.DISCUSSION...

DISCUSSION...
TONIGHT...REPEAT OF YESTERDAY AFTERNOON WHERE THE WEST COAST SEA
BREEZE PUSHED ACROSS A LARGE PORTION OF CENTRAL FLORIDA BEFORE
INTERACTING WITH A SLOWLY WESTWARD MOVING EAST COAST SEA BREEZE.
SPACE CENTER VERTICAL WIND PROFILERS INDICATING DEEP SOUTH TO
SOUTHWEST FLOW WHICH WILL STEER STORMS TO THE COAST. EXPECT SOME
STORMS...MAINLY FROM SOUTH LAKE...ORANGE AND NORTH BREVARD
COUNTIES NORTH...TO BECOME STRONG ENOUGH TO PRODUCE FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS THAT CAN DUMP A LOT OF RAIN DUE TO SLOW
STORM MOTION. STORMS SHOULD WIND DOWN BY LATE EVENING WITH LOSS OF
DAY TIME HEATING AND STABLIZING COLD AIR OUTFLOWS FROM EARLIER
STORMS.

WED-THU...LOW LEVEL RIDGE AXIS REMAINS SOUTH OF FORECAST AREA WITH
CONTINUATION OF SW STEERING FLOW. AS RIDGE BEGINS TO BUILD
ALOFT...MOISTURE LEVELS WILL SLOWLY AND GRADUALLY TREND
DOWNWARD...AND SO WILL THE POPS. WILL INDICATE 50 POP AREA-WIDE WED
WITH SCATTERED STORMS LINGERING INTO THE EVENING ALONG THE EAST
COAST...LOWERING TO 40 PERCENT ACROSS CWA THU. MAX TEMPS AT OR
SLIGHTLY ABOVE CLIMO WITH OFFSHORE FLOW GIVING WAY TO AFTERNOON SEA
BREEZES.

FRI...RIDGE LIFTS NORTH TO CWA AND STEERING FLOW BECOMES MORE
SOUTHERLY. EAST COAST SEA BREEZE WILL PROGRESS INLAND BEYOND THE
COASTAL COUNTIES AND WILL INDICATE SCATTERED DIURNAL POPS...HIGHEST
OVER THE WESTERN HALF OF CWA. MAX TEMPS AGAIN NEAR TO SLIGHTLY ABOVE
CLIMO AS AIRMASS QUICKLY HEATS UP PRIOR TO SEA BREEZE FORMATION.

SAT-TUE...RIDGE CONTINUES TREK NORTHWARD...REACHING NORTHERN CWA SAT
THEN MOVES N OF CWA BY SUNDAY. LIGHT STEERING FLOW SAT BECOMING
LIGHT ONSHORE BY SUNDAY. WITH NEAR NORMAL LEVELS OF DEEP LAYER
MOISTURE FOR MID AUGUST...WILL RETAIN CLIMO POPS...GENERALLY 30
PERCENT MOST OF THE REGION WITH 40 PERCENT OVER THE FAR INTERIOR AS
EAST AND WEST COAST BREEZE BOUNDARIES COLLIDE. MAX TEMPS NEAR CLIMO.

&&

.MARINE...NO HIGHLIGHTS. LIGHT SW/S FLOW LESS THAN 15 KT GRADUALLY
BECOMES SE BY LATE WEEK OR EARLY WEEKEND. SEAS 3 FEET OR LESS...WITH
LIKELIHOOD OF INCREASING EASTERLY SWELL FROM TC IRENE BY LATE WEEK.
FOR NOW...HAVE INCREASED SEAS SLIGHTLY ABOVE GUIDANCE BEGINNING LATE
FRIDAY...AND MAY NEED TO TREND HIGHER IN LATER FORECASTS DEPENDING
ON EVOLUTION OF TC.

&&

.AVIATION...SCATTERED IFR CONDITIONS MAINLY ALONG THE COAST THIS
AFTERNOON AND EARLY EVENING AS THUNDERSTORMS AND SHOWERS MOVE
EASTWARD FROM THE INTERIOR. WEATHER WILL START TO IMPROVE LATE
EVENING AS STORMS DISSIPATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  30  60  30  40
MCO  74  89  76  92 /  20  60  20  40
MLB  75  90  75  90 /  30  60  30  50
VRB  74  90  74  90 /  30  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WIMMER
LONG TERM....SPRATT
Hazardous weather outlook, Aug 9, 9:18 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1018 AM EDT TUE AUG 9 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
092000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1018 AM EDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
THE WEST COAST SEA BREEZE BOUNDARY IS EXPECTED TO PUSH TO THE
INTERIOR OF THE PENINSULA DURING THE EARLY TO MID AFTERNOON WITH
SCATTERED LIGHTNING STORMS OCCURRING ALONG IT. A FEW STORMS ARE
ALSO EXPECTED TO FORM ALONG THE EAST COAST SEA BREEZE AS IT PUSHES
INLAND DURING THE EARLY AFTERNOON. NUMEROUS BOUNDARY INTERACTIONS
ARE THEN EXPECTED THROUGH LATE AFTERNOON OVER THE EASTERN SIDE OF
THE PENINSULA WHICH WILL LEAD TO AN INCREASE IN COVERAGE AND
INTENSITY OF STORMS.

A FEW STORMS WILL LIKELY BECOME STRONG AND PRODUCE FREQUENT TO
EXCESSIVE LIGHTNING STRIKES...LOCALLY HEAVY RAIN AND GUSTY WINDS
FROM SEMINOLE COUNTY TO NORTH LAKE AND VOLUSIA COUNTIES.

...FLOOD IMPACT...
STORM MOTION TO THE NORTH NORTHEAST AROUND 10 MPH SHOULD LIMIT
RAINFALL AMOUNTS SOMEWHAT...BUT ISOLATED STRONG STORMS ARE EXPECTED
TO PRODUCE DOWNPOURS AROUND 2 INCHES IN LESS THAN AN HOUR...WHICH
WOULD RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS. LOCALLY
HEAVY RAINS WILL ALSO AGGRAVATE STANDING WATER PROBLEMS IN FLOOD
PRONE AREAS IN SOUTHWEST VOLUSIA COUNTY AND OTHER LOCATIONS THAT
HAVE RECEIVED HEAVY RAIN RECENTLY.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK FROM RIP CURRENTS.  BUOY DATA INDICATED
OCCASIONAL LONG PERIOD SWELLS AND LIFEGUARDS HAVE REPORTED RESCUES
FROM RIP CURRENTS THE PAST FEW DAYS. REMEMBER TO SWIM NEAR A
LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS MOVING ACROSS THE COAST THIS AFTERNOON AND
EARLY EVENING COULD PRODUCE WIND GUSTS AROUND 35 KNOTS. BOATERS
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER AND
MONITOR WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
COVERAGE OF AFTERNOON LIGHTNING STORMS IS EXPECTED TO BE GREATER
THAN NORMAL AGAIN ON WEDNESDAY. A HIGH PRESSURE RIDGE BUILDING
INTO CENTRAL FLORIDA LATE IN THE WEEK SHOULD GRADUALLY REDUCE
COVERAGE...ESPECIALLY ALONG THE EAST COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Aug 9, 3:01 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT TUE AUG 9 2005

FLZ041-141-092045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
401 PM EDT TUE AUG 9 2005

...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 50 MPH OVER SOUTHWEST VOLUSIA
COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OSTEEN...MOVING
NORTH NORTHEAST AT 10 MPH TOWARD DELTONA AND LAKE ASHBY. OTHER
STRONG STORMS MAY DEVELOP OVER INTERIOR VOLUSIA COUNTY AS STORMS
INTERACT WITH THE EAST COAST SEA BREEZE.

KELLY
Special weather statement, Aug 9, 3:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT TUE AUG 9 2005

FLZ141-147-092130-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
444 PM EDT TUE AUG 9 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND
WIND GUSTS UP TO 50 MPH OVER NORTHERN BREVARD COUNTY AND VOLUSIA
COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTHWEST OF
EDGEWATER...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS ARE
DEVELOPING OVER NORTHERN VOLUSIA COUNTY AS WELL AS NORTHERN BREVARD
COUNTY.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING INCLUDE ORMAOND
BEACH...DAYTONA BEACH...NEW SMYRNA BEACH...SCOTTSMOOR...MIMS AND
TITUSVILLE.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IT IS
THE FIRST HAZARD TO ARRIVE AND THE LAST TO LEAVE.

KELLY
Special weather statement, Aug 9, 3:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT TUE AUG 9 2005

FLZ047-054-092145-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
459 PM EDT TUE AUG 9 2005

...BOUNDARY COLLISION SPARKING STRONG STORMS CAPABLE OF PRODUCING
WIND GUSTS UP TO 45 MPH OVER SOUTHERN BREVARD COUNTY AND INDIAN
RIVER COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING FREQUENT AND DANGEROUS LIGHTNING STRIKES
AND STRONG WIND GUSTS OVER PALM BAY...GRANT AND VALKARIA...MOVING
NORTHEAST AT 5 MPH. ADDITIONAL STORMS ARE EXPECTED TO FIRE OVER
INDIAN RIVER COUNTY NEAR FELLESMERE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE PALM BAY...GRANT...MELBOURNE BEACH...FELLSMERE AND SEBASTIAN.

KELLY
Special weather statement, Aug 9, 4:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT TUE AUG 9 2005

FLZ064-092145-
MARTIN-
515 PM EDT TUE AUG 9 2005

...STRONG STORM OVER EASTERN MARTIN COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH AND FREQUENT
LIGHTNING 10 MILES SOUTHWEST OF PALM CITY. THIS STORM WILL MOVE
NORTH AT 10 MPH TOWARD NORTHEAST SECTIONS OF MARTIN COUNTY INCLUDING
PALM CITY. IF STORMS APPROACH YOUR AREA...HEAD INDOORS...AWAY FROM
WINDOWS.

MRV
Special weather statement, Aug 9, 4:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT TUE AUG 9 2005

FLZ054-092215-
INDIAN RIVER-
549 PM EDT TUE AUG 9 2005

...STRONG STORM OVER EASTERN INDIAN RIVER COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 45 TO 50 MPH OVER
VERO LAKE ESTATES...MOVING SOUTH AT 10 MPH. THIS STORM WILL ALSO
CONTAIN FREQUENT LIGHTNING AND VERY HEAVY RAIN. THE INTERSTATE 95
CORRIDOR IN SOUTHERN INDIAN RIVER COUNTY AND PARADISE PARK ARE IN
THE PATH OF THIS STORM. IF STORMS APPROACH...HEAD INDOORS INTO A
STURDY STRUCTURE.

MRV
Special weather statement, Aug 9, 5:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT TUE AUG 9 2005

FLZ147-092245-
NORTHERN BREVARD COUNTY-
603 PM EDT TUE AUG 9 2005

...STRONG STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT
TO EXCESSIVE LIGHTNING OVER NORTHERN BREVARD COUNTY...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER TITUSVILLE...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KENNEDY SPACE CENTER AND MERRITT ISLAND WILDLIFE REFUGE.

MARINERS OVER THE INDIAN RIVER LAGOON NEAR TITUSVILLE SHOULD AVOID
THIS STORM.

KELLY

The radar

The Melbourne radar (KMLB), 55 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Indian River

When
August 9, 5:15 PM EST
Where
Indian River County, 6 mi W of Vero Beach
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.633, -80.500

Hail, St. Lucie

When
August 9, 5:28 PM EST
Where
St. Lucie County, 11 mi W of Ft Pierce
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.450, -80.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472517, 5472518.